What are some of the risk factors for developing opioid-induced constipation (OIC)?

Knowledge Library published on July 12, 2013 in Practice
Download Transcript Download Audio
Chris Herndon, PharmD
Assistant Professor
Southern Illinois University Edwardsville
Clinical Pharmacy Specialist
St. Elizabeth’s Hospital
Belleville, Illinois
Hi, I am Chris Herndon, an associate professor with Southern Illinois University Edwardsville School of Pharmacy. So it is important to ask yourself what are the common risk factors for opioid-induced constipation before ever prescribing these agents. There are a number of risk factors that we can look at to try to anticipate which of our patients are going to have the most problems with this disorder. The first one is our female patients; female patients are more likely to develop OIC than their male counterparts. The older your patient is, specifically age greater than 70, may predispose your patients to opioid-induced constipation. It is also important to look at the medications the patient is currently on. There is a number of different medications that can cause constipation and further create problems with opioid-induced constipation when those medications are used concurrently. Some of these can include our anticholinergic agents, medications that contain magnesium or calcium, we can also have antihistamines, as well as a number of the different antidepressants. Last but not least, some of our diuretics, especially if we are creating a hypovolemic state can predispose a patient to opioid-induced constipation. It is also important to look at the dose that the opioid will be prescribed at; the higher the dose obviously the more likely there is to be problems with the patient’s ability to go to the bathroom. And we also have the type of opioid as well as the route of administration, and while this can be somewhat controversial, we have been able to show that different types of opioids affect people differently. Sometimes rotating between opioids can lessen the effects of opioid-induced constipation or even changing the route of administration.
Last modified: June 7, 2013
Related Items by Category
Will patients build a tolerance to opioid-induced constipation (OIC) over time?
Knowledge Library published on July 19, 2013 in Practice
Do the new agents for opioid-induced constipation (OIC) have any adverse effects?
Knowledge Library published on June 28, 2013 in Practice
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
Knowledge Library published on June 21, 2013 in Practice
How do you assess opioid-induced constipation (OIC)?
Knowledge Library published on June 14, 2013 in Practice
Can these PDMPs be accessed across states?
Knowledge Library published on May 24, 2013 in Practice
Are all the PDMPs operationally the same?
Knowledge Library published on May 10, 2013 in Practice
Should everyone have a treatment agreement regardless of their assessed risk level?
Knowledge Library published on May 3, 2013 in Practice
When a patient displays aberrant behaviors, should clinicians assume they are abusing their opioid?
Knowledge Library published on April 26, 2013 in Practice
How often should the database be accessed? After each prescription or periodically?
Knowledge Library published on April 12, 2013 in Practice
What about the chronic pain patient who is hospitalized for some acute event or episode?
Knowledge Library published on April 5, 2013 in Practice
Related Items by Author
How do you assess opioid-induced constipation (OIC)?
Chris Herndon, PharmD
Knowledge Library published on June 14, 2013 in Practice